Alabama, 2009

Flash Flooding and Hail in Alabama, September 20 to 21, 2009

September 20 to 21, 2009 · NWS BMX · 15 events in 9 counties and zones

A warm and unstable air mass led to the development of slow moving thunderstorms. Many of the storms produced flash flooding, and a few produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$290,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A warm and unstable air mass led to the development of slow moving thunderstorms. Many of the storms produced flash flooding, and a few produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 20, 10:30 PM CST, 30 minutes earlier.

Area forecast discussion, Sep 20, 10:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1130 PM CDT SUN SEP 20 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...ANOTHER ACTIVE NIGHT WITH SEVERAL REPORTS OF FLASH
FLOODING.  CLUSTER OF SHOWERS AND THUNDERSTORMS ACROSS THE CENTRAL
SECTIONS MOVING SLOWLY EASTWARD.  WENT AHEAD AND RAISED POPS FROM
TCL EASTWARD.  NO OTHER CHANGES.

&&

.AVIATION...06Z TAF DISCUSSION.

FIRST 6 HOURS OF FORECAST BASED ON THE LINE OF THUNDERSTORMS
TRACKING ACROSS CENTRAL ALABAMA.  IT NOW LOOKS LIKE THE RAIN HAS
ENDED AT TUSCALOOSA AND IS NOW BEGINNING TO IMPACT BHM AND EET.
GRADUAL WEAKENING IS EXPECTED ALONG THE NORTHERN END OF THE LINE SO
ONLY INCLUDED RAIN FOR A COUPLE OF HOURS AT ANB AFTER 0730Z.

LOW CLOUDS WILL LIKELY DEVELOP BY 08Z AT ALL LOCATIONS AND
CONVECTION SHOULD DIMINISH IN BOTH COVERAGE AND INTENSITY.
VISIBILITY WILL DROP TO BETWEEN 3 AND 5 MILES AFTER 09Z.  A FEW
SHOWERS WILL LIKELY LINGER THROUGH THE NIGHT WITH INCREASING
COVERAGE ONCE AGAIN AFTER 15Z.  BY MIDDAY THUNDERSTORMS ARE LIKELY
AREA WIDE AGAIN AND WILL BE MOST NUMEROUS WITHIN 3 HOURS OF SUNSET.

AFTER SUNSET...SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN SLOWLY
DIMINISH IN COVERAGE AND INTENSITY ALTHOUGH ISOLATED THUNDERSTORMS
WILL LIKELY LINGER THROUGH 06Z.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FOR ALL OF CENTRAL ALABAMA UNTIL 7 AM CDT
MONDAY.

&&
Hazardous weather outlook, Sep 20, 8:08 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
908 PM CDT SUN SEP 20 2009

ALZ011>015-017>050-220200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
908 PM CDT SUN SEP 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

...FLASH FLOOD WATCH THROUGH MONDAY MORNING...

SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE OVERNIGHT
HOURS. THE GROUND IS SATURATED FROM RECENT RAINFALL...AND ANY
ADDITIONAL HEAVY RAINFALL WILL LIKELY PRODUCE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

RAIN CHANCES WILL REMAIN ABOVE NORMAL MONDAY WITH SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS...WITH HEAVY RAINFALL
AT TIMES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY DUE TO FLASH FLOODING.

12/SIRMON

In the hours before

Local storm report, Sep 20, 9:13 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1013 PM CDT SUN SEP 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     FLASH FLOOD      3 S HOLT                33.21N 87.51W
09/20/2009                   TUSCALOOSA         AL   BROADCAST MEDIA

            STANDING WATER REPORTED ON THE SOUTHBOUND LANES OF
            UNIVERSITY BLVD IN TUSCALOOSA.

&&

GGOGGINS
Local storm report, Sep 20, 9:17 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1017 PM CDT SUN SEP 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     FLASH FLOOD      3 S HOLT                33.21N 87.51W
09/20/2009                   TUSCALOOSA         AL   BROADCAST MEDIA

            STANDING WATER REPORTED ON THE SOUTHBOUND LANES OF
            UNIVERSITY BLVD IN TUSCALOOSA. TIME CORRECTED.

&&

GGOGGINS
Local storm report, Sep 20, 9:27 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1027 PM CDT SUN SEP 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     FLASH FLOOD      CARROLLTON              33.26N 88.10W
09/20/2009                   PICKENS            AL   LAW ENFORCEMENT

            NUMEROUS ROADS BEING CLOSED OR BARRICADED IN AND AROUND
            CARROLLTON DUE TO HIGH WATER.

&&

KLOREK
Special weather statement, Sep 20, 10:01 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1101 PM CDT SUN SEP 20 2009

ALZ023>025-032-034-210500-
BIBB-HALE-JEFFERSON-SHELBY-TUSCALOOSA-
1101 PM CDT SUN SEP 20 2009

...SIGNIFICANT WEATHER ALERT FOR BIBB...HALE...JEFFERSON...SHELBY AND
TUSCALOOSA COUNTIES UNTIL MIDNIGHT CDT...

AT 1100 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM VESTAVIA HILLS TO MERTZ...
OR ALONG A LINE EXTENDING FROM VESTAVIA HILLS TO 12 MILES WEST OF
BRENT...MOVING EAST AT 15 MPH.

WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  EOLINE.
  HELENA.
  VERIZON MUSIC CENTER AT OAK MOUNTAIN.
  PELHAM.
  OAK MOUNTAIN STATE PARK.
  SILURIA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Local storm report, Sep 20, 10:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1121 PM CDT SUN SEP 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      HACKLEBURG              34.27N 87.83W
09/20/2009                   MARION             AL   PUBLIC

            WATER OVER THE ROADWAY ON UNION CEMETERY ROAD IN
            HACKLEBURG CAUSING THE ROADWAY TO BE IMPASSIBLE.

0700 PM     FLASH FLOOD      FAYETTE                 33.69N 87.83W
09/20/2009                   FAYETTE            AL   EMERGENCY MNGR

            FLOODING REPORTED ON SEVERAL STREETS IN DOWNTOWN FAYETTE.

0735 PM     FLASH FLOOD      1 W PICKENSVILLE        33.23N 88.29W
09/20/2009                   PICKENS            AL   EMERGENCY MNGR

            WATER REPORTED OVER THE ROADWAY ON STATE HIGHWAY 86 JUST
            WEST OF PICKENSVILLE.

0735 PM     FLASH FLOOD      5 WSW CARROLLTON        33.24N 88.18W
09/20/2009                   PICKENS            AL   EMERGENCY MNGR

            WATER REPORTED OVER THE ROADWAY ON STATE HIGHWAY 86
            BETWEEN CARROLLTON AND PICKENSVILLE.

0735 PM     FLASH FLOOD      1 W PICKENSVILLE        33.23N 88.29W
09/20/2009                   PICKENS            AL   EMERGENCY MNGR

            WATER REPORTED OVER THE ROADWAY ON STATE HIGHWAY
            86...JUST WEST OF PICKENSVILLE.

0955 PM     FLASH FLOOD      3 S HOLT                33.21N 87.51W
09/20/2009                   TUSCALOOSA         AL   BROADCAST MEDIA

            STANDING WATER REPORTED ON THE SOUTHBOUND LANES OF
            UNIVERSITY BLVD IN TUSCALOOSA. TIME CORRECTED.

1024 PM     FLASH FLOOD      CARROLLTON              33.26N 88.10W
09/20/2009                   PICKENS            AL   LAW ENFORCEMENT

            NUMEROUS ROADS BEING CLOSED OR BARRICADED IN AND AROUND
            CARROLLTON DUE TO HIGH WATER.

&&

KLOREK
Special weather statement, Sep 20, 10:55 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1155 PM CDT SUN SEP 20 2009

ALZ025-033>035-210600-
BIBB-CHILTON-PERRY-SHELBY-
1155 PM CDT SUN SEP 20 2009

...SIGNIFICANT WEATHER ALERT FOR BIBB...CHILTON...PERRY AND SHELBY
COUNTIES UNTIL 100 AM CDT...

AT 1154 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ALABASTER TO HARRISBURG...
OR ALONG A LINE EXTENDING FROM ALABASTER TO 8 MILES SOUTH OF BRENT...
MOVING EAST AT 20 MPH.

WINDS UP TO 35 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WEST CENTREVILLE.
  SIX MILE.
  WILTON.
  TALLADEGA NATIONAL FOREST.
  RANDOLPH.
  MINOOKA PARK.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL

The radar

The Birmingham radar (KBMX), 42 km away, was scanning. The volume nearest the first event began at 05:00 UTC.

Open the radar archive at this moment

Event by event

13 flash flood, 2 hail. Local standard time, as filed.

Flash Flood, Bibb

When
September 20, 11:00 PM CST to September 21, 3:00 AM CST
Where
Bibb County, 1.83 mi NNW of Fairdale to 1.29 mi ESE of Ingate
Cause
Heavy Rain
Property damage
$75,000
Reported by
Newspaper
Coordinates
32.975, -87.160

More the two dozen people in and around the city of Brent had to be rescued from homes and trailers in the middle of the night, after storm drains became overwhelmed by heavy rain. A section of Deer Creek Road, near Centreville, became washed out due to the rushing waters, and at least two vehicles subsequently drove into the newly formed ditch.

Flash Flood, Clay

When
September 21, 2:45 AM CST to 5:00 AM CST
Where
Clay County, 0.9 mi SE of Carr Mill to 0.73 mi NW of Millerville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.190, -85.940

Several roads near the town of Millerville had to be closed due to flooding.

Flash Flood, Tuscaloosa

When
September 21, 4:00 AM CST to 6:30 AM CST
Where
Tuscaloosa County, 2.42 mi ENE of Phalan to 2.23 mi ENE of Phalan
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.110, -87.410

Hidden Valley Road, near Steiner Lake, was temporarily impassable and had to be closed due to high water.

Flash Flood, Tuscaloosa

When
September 21, 4:00 AM CST to 6:30 AM CST
Where
Tuscaloosa County, 7.43 mi NNW of Ralph to 7.01 mi NNW of Ralph
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.142, -87.836

A portion of Romulus Road, near Jacobs Lane in the southwest corner of Tuscaloosa County, had to be closed due to flooding.

Flash Flood, Sumter

When
September 21, 5:00 AM CST to 11:00 AM CST
Where
Sumter County, 2.15 mi WNW of Panola to 1.48 mi SW of Geiger
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.962, -88.304

Water was running over the roadway near the intersection of AL-17 and Panola Parkway. A home in the Geiger community was flooded.

Flash Flood, Greene

When
September 21, 5:30 AM CST to 11:00 AM CST
Where
Greene County, 7.12 mi NNE of Snoddy to 0.83 mi NNE of Mantua
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.130, -87.850

Several locations in northern Greene County became flooded, including CR-60 near the Mantua community. Several homes in the Jena community were also flooded.

Flash Flood, Lamar

When
September 21, 8:00 AM CST to 11:00 AM CST
Where
Lamar County, 1.58 mi W of Vernon to 0.67 mi WSW of Vernon
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.751, -88.147

Several secondary roads west of Vernon, near AL-18, had to be closed due to flooding.

Flash Flood, Hale

When
September 21, 9:15 AM CST to 10:30 AM CST
Where
Hale County, 0.65 mi NE of Moundville to 0.32 mi NW of Moundville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.008, -87.613

Numerous roads in the city of Moundville had to be closed due to flooding, and water entered and damaged several homes in the area.

Flash Flood, Bibb

When
September 21, 9:43 AM CST to 1:00 PM CST
Where
Bibb County, 0.66 mi SW of Centerville to 0.57 mi SW of Centerville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.944, -87.138

A portion of AL-219 in Centreville had to be closed due to water flowing over it.

Flash Flood, Bibb

When
September 21, 9:43 AM CST to 1:00 PM CST
Where
Bibb County, 0.29 mi N of Brent to 0.82 mi NE of Brent
Cause
Heavy Rain
Property damage
$100,000
Reported by
Newspaper
Coordinates
32.934, -87.170

Several businesses and other buildings along Main Street in the city of Brent sustained significant water damage after a storm drain failed to keep up with flooding rains. The buildings included a building supply company, a services building for the elderly, and a church.

Flash Flood, Chilton

When
September 21, 12:00 PM CST to 2:00 PM CST
Where
Chilton County, 0.82 mi SSE of Jumbo to 0.27 mi SE of Jumbo
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.959, -86.594

Several county roads around Chilton County became impassable due to flooding. The hardest hit was CR-61, in the Jumbo community, where floodwater and associated debris caused several large sections of the paved road to wash out.

Flash Flood, Shelby

When
September 21, 12:10 PM CST to 2:00 PM CST
Where
Shelby County, 0.57 mi WNW of Columbiana to 0.41 mi WSW of Columbiana
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.184, -86.609

Many streets in downtown Columbiana became flooded. The police department had to direct traffic around the flooded intersection of Main Street and Meyer Street.

Flash Flood, Shelby

When
September 21, 12:36 PM CST to 2:00 PM CST
Where
Shelby County, 1.42 mi ENE of Dargin to 1.37 mi ENE of Dargin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.158, -86.748

Six to eight inches of water was flowing across AL-70, near the Dargin Crossroads community, north of Calera.

Hail, Sumter

When
September 21, 1:35 PM CST
Where
Sumter County, Emelle
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.730, -88.320

Hail, Sumter

When
September 21, 2:33 PM CST
Where
Sumter County, 1.32 mi W of Epes
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.701, -88.143

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198135, 198072, 198076, 198077, 198073, 198075, 198079, 198080, 198081, 198131, 198082, 198084, 198086, 198087, 198088.